Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

On relative and bi-relative algebraic $ K$-theory of rings of finite characteristic


Authors: Thomas Geisser and Lars Hesselholt
Journal: J. Amer. Math. Soc. 24 (2011), 29-49
MSC (2010): Primary 19D55; Secondary 18G50, 16S70
DOI: https://doi.org/10.1090/S0894-0347-2010-00682-0
Published electronically: September 15, 2010
MathSciNet review: 2726598
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider unital associative rings in which a fixed prime number $ p$ is nilpotent. It was proved long ago by Weibel that for such rings, the relative $ K$-groups associated with a nilpotent extension and the bi-relative $ K$-groups associated with a pull-back square are $ p$-primary torsion groups. However, the question of whether these groups can contain a $ p$-divisible torsion subgroup has remained an open and intractable problem. In this paper, we answer this question in the negative. In effect, we prove the stronger statement that the groups in question are always $ p$-primary torsion groups of bounded exponent.


References [Enhancements On Off] (What's this?)

  • 1. H. Bass, Algebraic $ K$-theory, W. A. Benjamin, Inc., New York-Amsterdam, 1968. MR 0249491 (40:2736)
  • 2. M. Bökstedt, W.-C. Hsiang, and I. Madsen, The cyclotomic trace and algebraic $ K$-theory of spaces, Invent. Math. 111 (1993), 465-540. MR 1202133 (94g:55011)
  • 3. A. K. Bousfield, The localization of spectra with respect to homology, Topology 18 (1979), 257-281. MR 551009 (80m:55006)
  • 4. P. M. Cohn, Free rings and their relations. Second edition, London Mathematical Society Monographs, vol. 19, Academic Press, Inc., London, 1985. MR 800091 (87e:16006)
  • 5. G. Cortiñas, The obstruction to excision in $ K$-theory and in cyclic homology, Invent. Math. 164 (2006), 143-173. MR 2207785 (2006k:19006)
  • 6. J. Cuntz and D. Quillen, Excision in bivariant periodic cyclic cohomology, Invent. Math. 127 (1997), 67-98. MR 1423026 (98g:19003)
  • 7. B. I. Dundas and R. McCarthy, Topological Hochschild homology of ring functors and exact categories, J. Pure Appl. Alg. 109 (1996), 231-294. MR 1388700 (97i:19001)
  • 8. A. D. Elmendorf, I. Kriz, M. A. Mandell, and J. P. May, Rings, modules, and algebras in stable homotopy theory. With an appedix by M. Cole, Mathematical Surveys and Monographs, vol. 47, Amer. Math. Soc., Providence, RI, 1997. MR 1417719 (97h:55006)
  • 9. T. Geisser and L. Hesselholt, Topological cyclic homology of schemes, $ K$-theory (Seattle, 1997), Proc. Symp. Pure Math., vol. 67, 1999, pp. 41-87. MR 1743237 (2001g:19003)
  • 10. -, Bi-relative algebraic $ K$-theory and topological cyclic homology, Invent. Math. 166 (2006), 359-395. MR 2249803 (2008a:19003)
  • 11. -, On the $ K$-theory and topological cyclic homology of smooth schemes over a discrete valuation ring, Trans. Amer. Math. Soc. 358 (2006), 131-145. MR 2171226 (2006g:19008)
  • 12. -, On the vanishing of negative $ K$-groups, Math. Ann. 348 (2010), 707-736.
  • 13. P. G. Goerss and J. F. Jardine, Simplicial homotopy theory, Progress in Mathematics, vol. 174, Birkhäuser, Boston, MA, 1999. MR 1711612 (2001d:55012)
  • 14. T. G. Goodwillie, Relative algebraic $ K$-theory and cyclic homology, Ann. of Math. (2) 124 (1986), 347-402. MR 855300 (88b:18008)
  • 15. L. Hesselholt, Stable topological cyclic homology is topological Hochschild homology, $ K$-theory (Strasbourg, 1992), Astérisque, vol. 226, 1994, pp. 175-192. MR 1317119 (96b:19004)
  • 16. -, $ K$-theory of truncated polynomial algebras, Handbook of $ K$-theory, Springer-Verlag, New York, 2005, pp. 71-110. MR 2181821 (2006m:19005)
  • 17. -, On the $ K$-theory of the coordinate axes in the plane, Nagoya Math. J. 185 (2007), 93-109. MR 2301459 (2008d:19003)
  • 18. -, On the Whitehead spectrum of the circle, Algebraic Topology (Oslo, Norway, 2007), Abel Symp., vol. 4, Springer-Verlag, Berlin, 2009, pp. 131-184. MR 2597738
  • 19. L. Hesselholt and I. Madsen, Cyclic polytopes and the $ K$-theory of truncated polynomial algebras, Invent. Math. 130 (1997), 73-97. MR 1471886 (98k:19002)
  • 20. -, On the $ K$-theory of finite algebras over Witt vectors of perfect fields, Topology 36 (1997), 29-102. MR 1410465 (97i:19002)
  • 21. -, On the $ K$-theory of local fields, Ann. of Math. (2) 158 (2003), 1-113. MR 1998478 (2004k:19003)
  • 22. -, On the de Rham-Witt complex in mixed characteristic, Ann. Sci. École Norm. Sup. 37 (2004), 1-43. MR 2050204 (2005f:19005)
  • 23. R. McCarthy, Relative algebraic $ K$-theory and topological cyclic homology, Acta Math. 179 (1997), 197-222. MR 1607555 (99e:19006)
  • 24. S. Singh, The Dror-Whitehead theorem in pro-homotopy and shape theories, Trans. Amer. Math. Soc. 268 (1981), 487-496. MR 632540 (83b:55004)
  • 25. A. A. Suslin, Excision in the integral algebraic $ K$-theory, Proc. Steklov Inst. Math. 208 (1995), 255-279. MR 1730271 (2000i:19011)
  • 26. R. W. Thomason and T. Trobaugh, Higher algebraic $ K$-theory of schemes and of derived categories, Grothendieck Festschrift, Volume III, Progress in Mathematics, vol. 88, 1990, pp. 247-435. MR 1106918 (92f:19001)
  • 27. F. Waldhausen, Algebraic $ K$-theory of topological spaces. I, Algebraic and geometric topology, Proc. Symp. Pure Math., vol. 32, Amer. Math. Soc., Providence, RI, 1978, pp. 35-60. MR 520492 (81i:18014a)
  • 28. C. A. Weibel, Mayer-Vietoris sequences and module structure on $ NK_*$, Algebraic $ K$-theory (Evanston, IL, 1980), Lecture Notes in Math., vol. 854, Springer-Verlag, New York, 1981, pp. 466-493. MR 618317 (82k:18010)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 19D55, 18G50, 16S70

Retrieve articles in all journals with MSC (2010): 19D55, 18G50, 16S70


Additional Information

Thomas Geisser
Affiliation: Department of Mathematics, University of Southern California, 3620 Vermont Avenue KAP 108, Los Angeles, California 90089
Email: geisser@usc.edu

Lars Hesselholt
Affiliation: Graduate School of Mathematics, Nagoya University, Furo-cho, Chikusa-ku, Nagoya, 464-8602 Japan
Email: larsh@math.nagoya-u.ac.jp

DOI: https://doi.org/10.1090/S0894-0347-2010-00682-0
Received by editor(s): February 18, 2009
Received by editor(s) in revised form: July 23, 2010
Published electronically: September 15, 2010
Additional Notes: The authors were supported in part by NSF Grant Nos. 0901021 and 0306519.
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society